Thunderstorm Wind, Grant
- When
- April 11, 5:40 PM CST
- Where
- Grant County, Glenhaven
- Measured
- 53 kt (61 mph)
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.833, -91.067
Emergency management officials reported a 30 by 60 foot pole building near Glen Haven (Grant County) was ripped apart by wind gusts estimated around 60 to 65 mph. The roof of another large outbuilding near Potosi (Grant County) was blown off by thunderstorm winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Emergency management officials reported a 30 by 60 foot pole building near Glen Haven (Grant County) was ripped apart by wind gusts estimated around 60 to 65 mph. The roof of another large outbuilding near Potosi (Grant County) was blown off by thunderstorm winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 11, 1:57 PM CST, 3 hours 43 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
257 PM CDT WED APR 11 2001
MAIN FORECAST CONCERN IS WITH THE RAIN/SEVERE POTENTIAL THIS EVENING
AND THEN WINDS LATE TONIGHT INTO THURSDAY.
ANALYSIS EARLY THIS AFTERNOON INDICATED THE DEEP SURFACE LOW WAS
OVER NORTHWEST KANSAS. OCCLUDED FRONT EXTENDED FROM THE LOW INTO
EASTERN NEBRASKA AND WESTERN IOWA AND THEN SOUTH AS A COLD FRONT
INTO WESTERN MISSOURI. WARM FRONT EXTENDED FROM THE OCCLUSION IN
WESTERN IOWA INTO SOUTHERN WISCONSIN. WIDESPREAD SHOWERS AND STORMS
WERE NORTH OF THE WARM FRONT IN WISCONSIN AND MINNESOTA WITH A LINE
OF SEVERE STORMS AHEAD OF THE OCCLUDED FRONT.
MODELS INITIALIZED THE SURFACE LOW TOO HIGH BUT SEEM TO HAVE A GOOD
HANDLE ON THE POSITION AND MOVEMENT. AS THE LOW BEGINS TO LIFT OUT
OF THE LOWER PLAINS IT SHOULD RAPIDLY PICK UP SPEED AND SHOULD MOVE
INTO EASTERN MINNESOTA OR NORTHERN WISCONSIN BY THURSDAY MORNING.
STILL SOME QUESTION IF ENTIRE AREA WILL GET INTO THE WARM SECTOR
THIS EVENING AS OCCLUDED FRONT WILL ADVANCE QUICKLY NORTHEAST AS
WELL AND SHOULD CLEAR MOST OF THE FORECAST AREA THIS EVENING. AS
THE UPPER LEVEL LOW MOVES INTO THE UPPER MIDWEST...BEST PVA AND LIFT
WILL MOVE ACROSS THE AREA THIS EVENING WITH THE OCCLUDED FRONT.
EXPECT THE LINE OF STORMS CURRENTLY OVER CENTRAL IOWA TO MOVE ACROSS
THE FORECAST AREA THIS EVENING BRINGING ANOTHER ROUND OF WIDESPREAD
RAIN. QPF AMOUNTS SHOULD BE LESS THAN THIS MORNING...BUT WITH
ALREADY SATURATED GROUND FEEL IT IS BEST TO LEAVE THE FLASH FLOOD
WATCH IN PLACE.
ONCE THE LINE OF STORMS MOVES PAST THIS EVENING STILL CAN NOT
COMPLETELY RULE OUT SOME MORE SHOWERS AS THE UPPER LEVEL LOW AND
ASSOCIATED COLD POOL ALOFT MOVE OVERHEAD. THIS COULD BE ENOUGH TO
GENERATE SOME SCATTERED SHOWERS AND WILL HAVE CHANCE POPS FOR THE
OVERNIGHT HOURS. AS THE SURFACE AND UPPER LEVEL LOWS MOVE TO THE
NORTH LATE TONIGHT AND THURSDAY...TIGHT GRADIENT WILL SPREAD ACROSS
THE AREA AND STRONG SUBSIDENCE SHOULD DEVELOP. WINDS DO NOT LOOK TO
BE AS STRONG AS LAST WEEKEND BUT HIGHER TERRAIN AREAS OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA SHOULD SEE WINDS IN THE ADVISORY RANGE
AND WILL ISSUE A WIND ADVISORY FOR LATE TONIGHT THROUGH THURSDAY
FOR THOSE AREAS.
WEAK RIDGING WILL BE OVER THE AREA THURSDAY NIGHT BEFORE THE NEXT
SHORT WAVE TROUGH MOVES IN FROM THE WEST IN THE NEAR ZONAL FLOW
LATE FRIDAY INTO FRIDAY NIGHT. SOME DIFFERENCES BETWEEN THE ETA AND
AVN IN THE TIMING OF THE SHORT WAVE TROUGH. FOR NOW WILL STAY WITH
THE SLIGHTLY SLOWER ETA SOLUTION AND LIMIT THE MENTION OF SHOWERS
TO FRIDAY NIGHT.
.LSE...FLASH FLOOD WATCH FOR TONIGHT...IAZ008>011-018-019-029-
030-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-
053>055-061
WIND ADVISORY LATE TONIGHT AND THURSDAY...MNZ079-086-087-
094-095-IAZ008>010-018-019-029.
IRELANDIAZ008>011-018-019-029-030-112315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 547 PM CDT WED APR 11 2001 ...TORNADO WATCH STILL IN EFFECT FOR NORTHEAST IOWA... TORNADO WATCH 136 REMAINS IN EFFECT UNTIL 10 PM FOR THE FOLLOWING COUNTIES IN NORTHEAST IOWA...FLOYD...CLAYTON...ALLAMAKEE... FAYETTE...HOWARD...CHICKASAW...MITCHELL AND WINNESHIEK. A STATEMENT ISSUED BY THE NATIONAL WEATHER SERVICE IN DES MOINES ACCIDENTLY INDICATED THESE COUNTIES HAS BEEN REMOVED FROM THE WATCH. ONCE AGAIN...THE TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM FOR THE ABOVE COUNTIES IN NORTHEAST IOWA. SI
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
600 PM CDT WED APR 11 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0524 PM ST ANSGAR IA .75 INCH HAIL
04/11/01 MITCHELL REPORTED BY COOP OBSERVER.
WIND GUSTS TO 50 MPH.
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
613 PM CDT WED APR 11 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM HAWKEYE IA TORNADO
04/11/01 FAYETTE *** 1 INJ ***
BARN DAMAGED. H
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
621 PM CDT WED APR 11 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION.... L
0602 PM STEWARTVILLE MN 60 MPH WIND GUST
04/11/01 OLMSTED MEASURED
DBThe La Crosse radar (KARX), 110 km away, was scanning. The volume nearest the first event began at 23:42 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, April 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5238250, 5238251, 5238249, 5238253, 5238252.